Missouri, 2012

Drought in Missouri, July 3 to 31, 2012

July 3 to 31, 2012 · NWS DVN · 2 events in 2 counties and zones

A persistent ridge of high pressure across the region produced warmer than normal temperatures and below normal rainfall during the month of July. Mean temperatures for the month were 4 to 7 degrees above normal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A persistent ridge of high pressure across the region produced warmer than normal temperatures and below normal rainfall during the month of July. Mean temperatures for the month were 4 to 7 degrees above normal. Rainfall for the month totaled only around an inch or less which was about 3 to 5 inches below normal. This caused the drought that began in June to worsen and expand across eastern Iowa, northwest and western Illinois and extreme northeast Missouri. According to the U.S. Drought Monitor, extreme northeast Missouri was in a D2 severe drought on July 3, 2012. By the 10th of July, the severe drought category also included much of eastern Iowa roughly north of Interstate 80, and northwest Illinois north of Highway 30. On July 17, the Drought Monitor classified all of eastern Iowa, northwest and western Illinois and extreme northeast Missouri as severe drought. However, due to the persistent heat and lack of rainfall the drought continued to worsen. By the last week of July, the entire region was either in a D2 severe or D3 extreme drought. Crops were showing stress due to the heat and reduced crop yields were being noted. Because the severe to extreme drought continued into August exact damage amounts to the crops are not known at this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 2, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 2, 10:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 PM CDT MON JUL 2 2012

.AVIATION...
PATCHY FOG MAY DEVELOP AROUND SUNRISE TUESDAY MORNING...WITH A
BRIEF PERIOD OF MVFR VISIBILITIES POSSIBLE. OTHERWISE VFR
CONDITIONS WILL PREVAIL ON TUESDAY AS THE RIDGE OF HIGH PRESSURE
REMAINS ENTRENCHED OVER THE CENTRAL UNITED STATES. WINDS WILL
GENERALLY BE FROM THE SOUTH/SOUTHWEST...AND INCREASE TO AROUND 10
KNOTS DURING THE DAY WITH SOME HIGHER GUSTS.

STOFLET

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT MON JUL 2 2012/

SYNOPSIS...
12Z UA ANALYSIS HAD AN INFERRED 850MB LOW IN NORTHEAST WYOMING
WITH AN 850MB WARM FRONT RUNNING NORTHEAST TO THE INTERNATIONAL
BORDER. A WEAK SHORTWAVE TROF RAN FROM MINNESOTA INTO EASTERN
ILLINOIS. DEW POINTS AT 850MB WERE IN THE MID AND UPPER TEENS
ACROSS THE MIDWEST. SATELLITE/RADAR DATA THROUGH MID AFTERNOON
SHOWS DIURNAL CU DEVELOPING WITH TSRA SOUTH OF THE CWFA. OF
INTEREST ON VISIBLE SATELLITE IS THE AREA OF SMOKE FROM THE
WESTERN FIRES MOVING SOUTHEAST FROM NORTHWEST IOWA. THE SMOKE IS
WHAT LOOKS LIKE THIN WHITE CLOUDS IN VISIBLE OVER NORTHWEST IOWA.

18Z SFC ANALYSIS HAS A LOW NEAR KFAR WITH ANOTHER NEAR KPIR. A
WARM FRONT RUNS SOUTHEAST THROUGH MINNESOTA AND WISCONSIN INTO
LOWER MICHIGAN. A WEAK TROF/BOUNDARY RUNS FROM SOUTHERN MINNESOTA
THROUGH THE NORTHEAST HALF OF THE CFA TO NEAR KCMI. DEW POINTS
WERE IN THE 60S AND 70S ACROSS THE MIDWEST.

SHORT TERM...TONIGHT AND TUESDAY
THROUGH 20Z HEAT INDEX VALUES WERE GENERALLY IN THE UPPER 90S TO
JUST OVER 100 DEGREES. KSQI/KMUT WERE THE EXCEPTIONS WHERE DEW
POINTS WERE LOCALLY HIGHER. THUS HEAT INDEX VALUES WERE MARGINAL
WHICH IS WHY NO HEAT HEADLINE WAS ISSUED TODAY.

SATELLITE TRENDS SHOW DIURNAL CONVECTION HAS FIRED JUST SOUTH OF
THE CWFA. OUTFLOW BOUNDARIES FROM THIS CONVECTION WILL PROBABLY
REACH THE FAR SOUTHERN CWFA IN THE NEXT COUPLE OF HOURS. THESE
BOUNDARIES MAY PROVIDE JUST ENOUGH FORCING TO INITIATE ISOLATED
SHRA/TSRA LATE THIS AFTERNOON/EARLY EVENING IN THE SOUTHERN PARTS
OF THE CWFA. THUS WILL GO WITH ISOLATED CONVECTION DOWN SOUTH FOR
LATE THIS AFTERNOON AND EARLY EVENING. SAID CONVECTION SHOULD
DISSIPATE WITH SUNSET LEAVING THE REMAINDER OF THE NIGHT DRY.

TUESDAY...ANOTHER DAY OF HOT AND HUMID CONDITIONS WILL BE SEEN. NO
APPARENT TRIGGER CAN BE FOUND IN THE FLOW ALOFT SO THE DAY SHOULD
REMAIN DRY. MAX TEMPERATURES TUESDAY SHOULD BE SIMILAR OR SLIGHTLY
WARMER THAN MONDAY. HOWEVER...SMOKE FROM THE WESTERN FIRES MOVING
OVERHEAD COULD SUPPRESS TEMPERATURES A COUPLE OF DEGREES.

SINCE HEAT INDEX VALUES WERE MARGINAL FOR AN ADVISORY ON MONDAY...
SLIGHTLY HIGHER TEMPERATURES ON TUESDAY SHOULD RESULT IN HEAT
INDEX VALUES GOING ABOVE 100 ACROSS THE ENTIRE AREA. THUS AN
EXTENDED HEAT ADVISORY WILL BE ISSUED STARTING LATE TUESDAY
MORNING AND CONTINUING UNTIL SATURDAY MORNING.

THE AFFECTS OF HEAT ARE CUMULATIVE OVER TIME. THIS EXTENDED HEAT
ADVISORY MAY TRANSITION INTO AN EXCESSIVE HEAT WARNING LATER THIS
WEEK.   ..08..

LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
TUESDAY NIGHT THROUGH FRIDAY...LATEST SUITE OF 12Z RUN MEDIUM RANGE
MODELS AS WELL AS ENSEMBLE ANALYSIS CONTINUE WITH THE IDEA OF BRUNT
OF WARM DOME UPPER RIDGE TO BE PLANTED WITH IT/S MAIN AXIS UP ALONG
AND WEST OF THE MS RVR VALLEY EFFECTIVELY KEEPING THE RING OF FIRE
PULSING FROM ACRS THE SOUTHWESTERN PLAINS...UP THROUGH THE DAKOTAS...
MN AND DOWN THROUGH THE GRT LKS THIS PERIOD. THUS THE IDEA OF A
MAINLY DRY FCST THIS PERIOD AS WELL AS POTENTIALLY INTENSE HEAT FOR
A DANGEROUS DURATION/COMPOUNDED DAY BY DAY/ THROUGH AT LEAST FRI
SUPPORTS THE NEWLY ISSUED LONG DURATION HEAT ADVISORY FOR NOW...
WITH THE POSSIBILITY OF THE EVENTUAL NEED OF AN EXCESSIVE HEAT
WARNING. HIGHS IN THE MID TO UPPER 90S AND HEAT INDICES OF 100-110+
DEGREES. IF SFC DPTS CAN MIX DOWN INTO THE UPPER 60S TO LOWER 70S...
A BETTER CHANCE AT AMBIENT TEMPS WARMING TO AROUND 100 OR EVEN HOTTER
FROM WED THROUGH FRI AFTERNOON ESPECIALLY ALONG AND SOUTH OF I80.
ALTHOUGH THE NEW RUNS HAVE TRENDED FURTHER NORTH WITH BULGING UPPER
RIDGE AND SHUNTED STORM TRACK...STILL NOT TOTALLY CONVINCED THAT AT
LEAST THE NORTHERN PORTIONS OF THE DVN CWA MAY BECOME UNDER THE GUN
OF SOME CONVECTION/MCS DUMPING DOWN OUT OF THE DAKOTAS OR WESTERN MN
EITHER THU NIGHT OR SOMETIME ON FRI. BUT FOR NOW WILL STRESS THE
HEAT AND LITTLE CHANCE OF RAIN THROUGH THE END OF THE WEEK. LONG
FETCH UP AND AROUND THE RIDGE FLOW OF MONSOONAL MOISTURE MAY ALSO
SUPPORT THE POTENTIAL OF SOME AIRMASS TYPE THUNDERSTORMS IN OR NEAR
THE AREA BY FRI AFTERNOON IF CONVECTIVE TEMPS CAN BE REACHED OR SOME
TYPE OF TRIGGER FROM A RIDGE-RIDING VORT OR ROGUE OUTFLOW BOUNDARY
OCCURS. AND THEN THERE ARE THE GFS AND UKMET MODELS THAT CONTINUE TO
SUGGEST A SFC BOUNDARY GETTING PUSHED INTO THE AREA BY CANADIAN
HIGH PRESSURE DUMPING DOWN THE NORTHWESTERN GRT LKS...FAR ENOUGH
TO THE SOUTH FOR SHOWERS AND STORMS IN THE LOCAL CWA FRI NIGHT. THE
ECMWF KEEPS IT DRY THROUGH SAT MORNING. FOR NOW WILL KEEP IT DRY
FRI NIGHT BUT WILL HAVE TO WATCH MODEL TRENDS OVER THE NEXT FEW DAYS.

SATURDAY THROUGH MONDAY...MODELS CONTINUE TO DIVERGE ON TIMING AND
EXTENT OF NORTHERN STREAM WAVE ENERGY AND CANADIAN SFC RIDGING
DIGGING SOUTH ENOUGH TO SHUNT THE MAIN BOUNDARY BACK DOWN THROUGH OR
ACRS THE DVN CWA FOR STORM CHANCES AND A BREAK IN THE HEAT. LIKE
MENTIONED ABOVE THE GFS...GEM AND UKMET CONTINUE TO BE MORE
PROGRESSIVE AND QUICKER WITH THIS PROCESS OCCURRING AS EARLY AS LATE
FRI NIGHT INTO SAT TO PRODUCE A PRECIP OR EVEN AN MCS WINDOW IN THE
AREA THESE PERIODS. WHILE THE ECMWF CONTINUES TO BE THE SLOWER...IT
HAS TRENDED QUICKER WITH A FRONTAL PUSH DOWN ACRS THE AREA ON SAT.
BUT THE NEW EURO DOES SO WITH A DRY SOLUTION UNTIL MAYBE SOME POST-
FRONTAL SHOWERS AND STORMS SAT NIGHT AND SUNDAY. THIS SEEMS ODD BY
THE ECMWF AND THINK AT LEAST SOME LOWER CHC POPS WORTHY FOR SAT AND
POSSIBLY SAT NIGHT FOR NOW. LONGER RANGE PROJECTIONS AND TRENDS ON
THE AO/NAO SUGGEST THAT WHEN EVER WE GET THROUGH THE TRANSITION
PERIOD AND WHATEVER RAINFALL THAT PROCESS CAN GENERATE...THE UPPER
RIDGE WILL LOOK TO GET PRESSED OFF TO THE WEST AND ALLOW FOR A COOLER
NORTHWEST FLOW PATTERN TO TAKE OVER THE UPPER MIDWEST FOR NEXT WEEK.
..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM 11 AM TUESDAY TO 7 AM CDT SATURDAY FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY FROM 11 AM TUESDAY TO 7 AM CDT SATURDAY FOR BUREAU-
     CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-
     MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...HEAT ADVISORY FROM 11 AM TUESDAY TO 7 AM CDT SATURDAY FOR CLARK-
     SCOTLAND.

&&
Hazardous weather outlook, Jul 2, 2:23 PM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT MON JUL 2 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
323 PM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF A
GALESBURG...ILLINOIS TO MEMPHIS...MISSOURI LINE. AT THIS TIME NO
SEVERE STORMS ARE ANTICIPATED. HOWEVER...LOCALLY HEAVY DOWNPOURS
WILL BE POSSIBLE.

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON. HEAT
INDEX VALUES MAY BE NEAR OR EXCEED 100 DEGREES THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY IS IN EFFECT FROM LATE TUESDAY MORNING THROUGH
SATURDAY MORNING. THE POSSIBILITY DOES EXIST THAT THIS HEAT ADVISORY
MAY TRANSITION INTO AN EXCESSIVE HEAT WARNING LATER THIS WEEK.

HOT AND HUMID CONDITIONS WILL BE SEEN THROUGH FRIDAY AND POSSIBLY
INTO THE WEEKEND. TEMPERATURES WELL INTO THE 90S COMBINED WITH HIGH
HUMIDITY WILL PUSH THE HEAT INDEX OVER 100 DURING THE DAY. HEAT
INDEX VALUES MAY NOT DROP BELOW 80 AT NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Clark

When
July 3, 12:00 AM CST to July 31, 12:00 AM CST
Where
Clark forecast zone
Reported by
Drought Monitor
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

Drought, Scotland

When
July 3, 12:00 AM CST to July 31, 12:00 AM CST
Where
Scotland forecast zone
Reported by
Drought Monitor
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399815, 399816.